Alert archive / Colorado / Freeze Warnings in 2017

Freeze Warning 8, NWS Pueblo, CO

October 14, 20179 counties in Colorado

NWS Pueblo, CO issued this freeze warning at Oct 14, 2017, 12:36 PM MDT for 9 counties in Colorado. It took effect at Oct 15, 2017, 2:00 AM MDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 14, 2017, 12:36 PM MDT (18:36 UTC)
In effect from
Oct 15, 2017, 2:00 AM MDT
Expired
Oct 15, 2017, 8:00 AM MDT
In force
6 hr
Issued by
NWS Pueblo, CO

Counties Baca County, CO, Bent County, CO, Crowley County, CO, Custer County, CO, Fremont County, CO, Kiowa County, CO, Otero County, CO, Prowers County, CO, Teller County, CO

The radar

The Pueblo radar (KPUX), 48 km from the middle of the area, began a volume at 18:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 6.6 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2017-10-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2017-10-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 154 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2428 m above ground
0-6 km bulk shear
89 kt
0-1 km storm-relative helicity
154 m²/s²
0-3 km storm-relative helicity
178 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

264 
WWUS75 KPUB 141836
NPWPUB

URGENT - WEATHER MESSAGE
National Weather Service Pueblo CO
1236 PM MDT Sat Oct 14 2017

COZ083-089-093-095>099-150245-
/O.UPG.KPUB.FZ.A.0003.171015T0800Z-171015T1400Z/
/O.NEW.KPUB.FZ.W.0008.171015T0800Z-171015T1400Z/
Canon City Vicinity/Eastern Fremont County-Crowley County-
La Junta Vicinity/Otero County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
INCLUDING Canon City, Penrose, Ordway, Olney Springs, La Junta, 
Rocky Ford, Eads, Sheridan Lake, Las Animas, Lamar, Springfield, 
and Walsh
1236 PM MDT Sat Oct 14 2017

...FREEZE WARNING IN EFFECT FROM 2 AM TO 8 AM MDT SUNDAY...

The National Weather Service in Pueblo has issued a Freeze
Warning, which is in effect from 2 AM to 8 AM MDT Sunday. The
Freeze Watch is no longer in effect. 

* LOCATION...Crowley, Otero, Kiowa, Bent, Prowers and Baca 
  Counties. 

* TEMPERATURE...Sunday morning lows are expected to drop into 
  the upper 20s to lower 30s. 

* IMPACT...Seasonal plants could be damaged or killed. 
  Irrigation systems could be damaged. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

Hodanish
5 follow-up statements
777 
WWUS75 KPUB 142052
NPWPUB

URGENT - WEATHER MESSAGE
National Weather Service Pueblo CO
252 PM MDT Sat Oct 14 2017

COZ083-089-093-095>099-150500-
/O.CON.KPUB.FZ.W.0008.171015T0800Z-171015T1400Z/
Canon City Vicinity/Eastern Fremont County-Crowley County-
La Junta Vicinity/Otero County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
INCLUDING Canon City, Penrose, Ordway, Olney Springs, La Junta, 
Rocky Ford, Eads, Sheridan Lake, Las Animas, Lamar, Springfield, 
and Walsh
252 PM MDT Sat Oct 14 2017

...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 8 AM MDT
SUNDAY...

* LOCATION...Crowley, Otero, Kiowa, Bent, Prowers and Baca 
  Counties. 

* TEMPERATURE...Sunday morning lows are expected to drop into 
  the upper 20s to lower 30s. 

* IMPACT...Seasonal plants could be damaged or killed. 
  Irrigation systems could be damaged. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$
570 
WWUS75 KPUB 150358
NPWPUB

URGENT - WEATHER MESSAGE
National Weather Service Pueblo CO
958 PM MDT Sat Oct 14 2017

COZ083-089-093-095>099-151200-
/O.CON.KPUB.FZ.W.0008.171015T0800Z-171015T1400Z/
Canon City Vicinity/Eastern Fremont County-Crowley County-
La Junta Vicinity/Otero County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
INCLUDING Canon City, Penrose, Ordway, Olney Springs, La Junta, 
Rocky Ford, Eads, Sheridan Lake, Las Animas, Lamar, Springfield, 
and Walsh
958 PM MDT Sat Oct 14 2017

...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 8 AM MDT
SUNDAY...

* LOCATION...Crowley, Otero, Kiowa, Bent, Prowers and Baca 
  Counties. 

* TEMPERATURE...Sunday morning lows are expected to drop into 
  the upper 20s to lower 30s. 

* IMPACT...Seasonal plants could be damaged or killed. 
  Irrigation systems could be damaged. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$
210 
WWUS75 KPUB 150558
NPWPUB

URGENT - WEATHER MESSAGE
National Weather Service Pueblo CO
1158 PM MDT Sat Oct 14 2017

COZ083-089-093-095>099-151400-
/O.CON.KPUB.FZ.W.0008.171015T0800Z-171015T1400Z/
Canon City Vicinity/Eastern Fremont County-Crowley County-
La Junta Vicinity/Otero County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
INCLUDING Canon City, Penrose, Ordway, Olney Springs, La Junta, 
Rocky Ford, Eads, Sheridan Lake, Las Animas, Lamar, Springfield, 
and Walsh
1158 PM MDT Sat Oct 14 2017

...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM MDT SUNDAY...

* LOCATION...Crowley, Otero, Kiowa, Bent, Prowers and Baca 
  Counties. 

* TEMPERATURE...Sunday morning lows are expected to drop into 
  the upper 20s to lower 30s. 

* IMPACT...Seasonal plants could be damaged or killed. 
  Irrigation systems could be damaged. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$
117 
WWUS75 KPUB 150931
NPWPUB

URGENT - WEATHER MESSAGE
National Weather Service Pueblo CO
331 AM MDT Sun Oct 15 2017

COZ083-089-093-095>099-151400-
/O.CON.KPUB.FZ.W.0008.000000T0000Z-171015T1400Z/
Canon City Vicinity/Eastern Fremont County-Crowley County-
La Junta Vicinity/Otero County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
INCLUDING Canon City, Penrose, Ordway, Olney Springs, La Junta, 
Rocky Ford, Eads, Sheridan Lake, Las Animas, Lamar, Springfield, 
and Walsh
331 AM MDT Sun Oct 15 2017

...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM MDT THIS MORNING...

* LOCATION...Eastern Fremont, Crowley, Otero, Kiowa, Bent, 
  Prowers and Baca Counties. 

* TEMPERATURE...Morning lows are expected to be in the upper 20s 
  to lower 30s. 

* IMPACT...Seasonal plants could be damaged or killed. 
  Irrigation systems could be damaged. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$
225 
WWUS75 KPUB 151341
NPWPUB

URGENT - WEATHER MESSAGE
National Weather Service Pueblo CO
741 AM MDT Sun Oct 15 2017

COZ083-089-093-095>099-151445-
/O.EXP.KPUB.FZ.W.0008.000000T0000Z-171015T1400Z/
Canon City Vicinity/Eastern Fremont County-Crowley County-
La Junta Vicinity/Otero County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
INCLUDING Canon City, Penrose, Ordway, Olney Springs, La Junta, 
Rocky Ford, Eads, Sheridan Lake, Las Animas, Lamar, Springfield, 
and Walsh
741 AM MDT Sun Oct 15 2017

...FREEZE WARNING WILL EXPIRE AT 8 AM MDT THIS MORNING...

Temperatures will be warming to above freezing during the next
hour.

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this freeze warning went out at Oct 14, 11:28 AM MDT, 1 hour 8 minutes earlier.

Area forecast discussion, Oct 14, 11:28 AM MDT, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1128 AM MDT Sat Oct 14 2017

.SHORT TERM...(Today and tonight)
Issued at 440 AM MDT Sat Oct 14 2017

Main concerns for today include expected Red Flag conditions and
strong winds, and for tonight the potential for freezing temps over
portions of the southeast plains.

An upper level trof will move across CO today and this evening, then
exiting the state overnight.  The forecast models keep the weather
dry across southeast and south central CO, however they do show some
showers getting close to the higher elevations of Lake county.  For
now, will leave the central mtns dry.  Strong winds are currently
being reported over the high mtn areas and passes, but later this
morning gusty winds will work their way down into the lower
elevations, especially over the I-25 corridor and the high valleys.
Then as the upper trof moves acrs the area, the winds will become
northwest and north, and will be quite strong this afternoon and
evening.  In the mid to late afternoon hours and into the evening,
most of the southeast plains will likely see winds of 30-40 mph with
higher gusts.  The San Luis Valley should see winds at 20-30 mph
with higher gusts.  Some of the mtns areas should see gusts of 50-65
mph thru the day.  It looks like RH values and winds will meet Red
Flag criteria for a long enough period this afternoon over portions
of the southeast plains, so will issue a Warning.  The warning will
include the I-25 corridor from Colo Spgs to the southern CO border,
Crowley, Otero and all of Las Animas counties.  There will likely be
some spotty Red Flag conditions over western Kiowa and Bent counties
but not widespread enough for long enough to warrant a warning at
this time.  It's difficult to exactly pin down the locations and
timing today given that it depends on the timing of the front moving
thru the plains.   Conditions still look favorable for Red Flag
conditions in the San Luis Valley as well, so will leave that
warning as is.

There are some model differences with respect to how cold temps will
get tonight, however there is still the potential for the first
widespread freeze across the far southeast plains, and will leave
the Freeze Watch in place. Also, since forecast zone 83 (eastern
Fremont county) hasn't had a hard freeze yet, and they have the
potential for it to occur tonight, will add them to the Freeze
Watch.  Other areas of the southeast plains have already had a hard
freeze and we are no longer issuing freeze products for those
locations.

.LONG TERM...(Sunday through Friday)
Issued at 440 AM MDT Sat Oct 14 2017

Outside of freezing lower elevation temperatures Sunday morning
and increasing precipitation chances(over western sections and
winds(all locations) by later Friday, expect basically dry and
mild to warm(above mid-October seasonal averages) conditions over
the forecast district from later Sunday into Friday as recent
forecast model soundings, computer simulations and PV/Water Vapor
analysis continue to suggest that the forecast district should
experience generally dry northwesterly to zonal to southwesterly
upper flow in combination with varying degrees of eastern Colorado
lee-side surface troughing from later Sunday into Friday.

Then, from later Friday into at least next weekend(which is just
outside of WFO Pueblo's current official longer term forecast
window), recent versions of GFS and especially the ECMWF solutions
indicate that a storm system has the potential of impacting the
CWA with unsettled meteorological conditions. As always, WFO
Pueblo will monitor the track and development/strength of this
potential system closely.

Overall, relatively low-grade winds are projected over the
forecast district from Sunday into Friday with increasing winds
then anticipated by later Friday. In regards to temperatures,
project that the warmest maximum temperatures during the longer
term should be realized from Monday into Friday, with coolest
maximum temperatures expected Sunday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1124 AM MDT Sat Oct 14 2017

A cold front will move across KCOS and KPUB very early in this
forecast period. Winds will become northwest to north and become
quite gusty through the rest of the afternoon. Gusty southwest
winds will occur at KALS early this afternoon gradually veering to
northwest and remaining gusty as the afternoon progresses. It will
remain dry and no significant clouds are expected. Winds will
decrease dramatically this evening and will remain light through
the rest of the forecast period.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Freeze Watch from late tonight through Sunday morning for COZ083-
089-093-095>099.

Red Flag Warning until 6 PM MDT this evening for COZ227>233.

Red Flag Warning until 7 PM MDT this evening for COZ224.

&&

AVIATION...HODANISH
Hazardous weather outlook, Oct 14, 5:01 AM MDT, 7 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
501 AM MDT Sat Oct 14 2017

COZ058>089-093>099-151115-
Western Mosquito Range/East Lake County Above 11000 Ft-
Leadville Vicinity/Lake County Below 11000 Ft-
Eastern Sawatch Mountains above 11000 Ft-
Western Chaffee County Between 9000 and 11000 Ft-
Central Chaffee County Below 9000 Ft-
Western Mosquito Range/East Chaffee County above 9000Ft-
Saguache County West of Continental Divide Below 10000 Ft-
Saguache County East of Continental Divide below 10000 Ft-
La Garita Mountains Above 10000 Ft-
Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft-
Eastern San Juan Mountains Above 10000 Ft-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Ft-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft-
Northern Sangre de Cristo Mountains above 11000 Ft-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Ft-
Southern Sangre de Cristo Mountains Above 11000 Ft-
Northwestern Fremont County  Above 8500Ft-
Western/Central Fremont County Below 8500 Ft-
Wet Mountain Valley Below 8500 Ft-
Wet Mountains between 6300 and 10000Ft-
Wet Mountains above 10000 Ft-
Teller County/Rampart Range above 7500fT/Pike's Peak Between
7500 And 11000 Ft-Pikes Peak above 11000 Ft-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Ft-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
501 AM MDT Sat Oct 14 2017

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

High fire danger is expected today in the San Luis Valley and across
portions of the southeast plains, mainly from the Colorado Springs
area and south to the New Mexico border, and across Crowley and
Otero counties.  However, with strong winds this afternoon and early
this evening across all of southeast and south central Colorado, all
outdoor burning and any activities that may accidentally start a
fire, should be postponed until another day.

Tonight there will be the possibility of the first widespread freeze
this fall, across the far southeast plains and eastern Fremont
county.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters will not be needed today or tonight.

Nearby

Freeze Warnings in Colorado, 2017Every freeze warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.